Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Sacramento, CA

July 9, 2001Nevada County, Placer County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 9, 2001, 3:20 PM PDT for Nevada County, Placer County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 2001, 3:20 PM PDT (22:20 UTC)
Expired
Jul 9, 2001, 3:45 PM PDT
In force
25 min
Issued by
NWS Sacramento, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Nevada County, CA, Placer County, CA

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 092222
SVRSAC

CAC057-061-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
320 PM PDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PLACER COUNTY IN CENTRAL CALIFORNIA
  EAST CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA

* VALID UNTIL 345 PM PDT

* AT 320 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER KINGVALE...MOVING SLOWLY NORTHWEST.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...  
I-80 BETWEEN DONNER PEAK AND SODA SPRINGS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND  
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL REELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3931 12053 3919 12036 3927 12025 3942 12046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:00 AM PDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 10:00 AM PDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PDT MON JUL 9 2001

WILL MAKE SOME UPDATES TO PUT THUNDERSTORM CHANCES INTO THE WEST
SIDE MOUNTAINS AND THE FOOTHILLS OF NORTH VALLEY. MORNING SOUNDINGS
INDICATE MORE INSTABILITY IN MOST AREAS...AND NEW RUN OF THE ETA
CONTINUES TO SHOW QUITE A BIT OF INSTABILITY OVER THE MOUNTAINS
TODAY (CAPES OVER 1000 J/KG). DOESN/T APPEAR TO BE ANY LARGE SCALE
TRIGGERING MECHANISMS AS WATER VAPOR IMAGERY SHOWS WEAK VORTS
ROTATING NORTHWARD OFFSHORE...SO WILL RELY ON HEATING AND TERRAIN
WHICH WILL BE SUFFICIENT. ONSHORE GRADIENTS ARE STRONGER TODAY...SO
THE DELTA AND SOUTH VALLEY SHOULD SEE SOME COOLING. H85 TEMPERATURES
HAVE CHANGED LITTLE...SO NOT MUCH CHANGE ELSEWHERE.  ROWE

.STO...NONE.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:44 PM PDTSevere Thunderstorm WarningSTOTuolumne46 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.